Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 256, NWS Morristown, TN

July 31, 20124 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2012, 8:46 PM EDT for 4 counties in Tennessee. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2012, 8:46 PM EDT (00:46 UTC)
Expired
Jul 31, 2012, 9:15 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Cocke County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 9:00 PM EDTTSTM WND DMG4 Ne Pigeon Forge, TNDISPATCH REPORTED A TREE DOWN ON DIXON BRANCH ROAD.
Jul 31, 9:10 PM EDTTSTM WND DMGSeymour, TNDISPATCH REPORTED A TREE DOWN ON THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WUUS54 KMRX 010046
SVRMRX
TNC009-029-093-155-010115-
/O.NEW.KMRX.SV.W.0256.120801T0046Z-120801T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 PM EDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  COCKE COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 915 PM EDT

* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM NEAR MASCOT AND KODAK TO NEAR DEL RIO...MOVING SOUTH AT 15 
TO 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  COSBY AND HARTFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3589 8395 3609 8383 3586 8340 3579 8297
      3578 8297 3577 8299 3578 8308 3576 8314
      3572 8319 3572 8324 3565 8330 3566 8334
      3561 8340 3561 8345
TIME...MOT...LOC 0044Z 184DEG 14KT 3614 8388 3563 8300

$$
2 follow-up statements
671 
WWUS54 KMRX 010101
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
901 PM EDT TUE JUL 31 2012

TNC009-029-093-155-010115-
/O.CON.KMRX.SV.W.0256.000000T0000Z-120801T0115Z/
KNOX TN-COCKE TN-SEVIER TN-BLOUNT TN-
901 PM EDT TUE JUL 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR BLOUNT...SEVIER...COCKE AND KNOX COUNTIES...

AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES NORTH OF LAKE FOREST TO 20 MILES 
SOUTH OF HARTFORD...OR ALONG A LINE EXTENDING FROM NEAR KNOXVILLE TO 
WAYNESVILLE...MOVING SOUTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  GATLINBURG...PIGEON FORGE...SEYMOUR AND LAKE FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3589 8395 3609 8383 3586 8340 3579 8297
      3578 8297 3577 8299 3578 8308 3576 8314
      3572 8319 3572 8324 3565 8330 3566 8334
      3561 8340 3561 8345
TIME...MOT...LOC 0100Z 011DEG 28KT 3603 8392 3552 8304

$$
333 
WWUS54 KMRX 010115
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT TUE JUL 31 2012

TNC009-029-093-155-010124-
/O.EXP.KMRX.SV.W.0256.000000T0000Z-120801T0115Z/
KNOX TN-COCKE TN-SEVIER TN-BLOUNT TN-
915 PM EDT TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT...SEVIER...COCKE AND
KNOX COUNTIES WILL EXPIRE AT 915 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER...A CLUSTER OF STRONG STORMS WILL CONTINUE TO MOVE SOUTH AT 
15 TO 20 MPH ACROSS THE SMOKY MOUNTAINS THROUGH 945 PM EDT. THESE 
STORMS WILL PRODUCE GUSTY WIND AND VERY HEAVY RAIN.

&&

LAT...LON 3589 8395 3609 8383 3586 8340 3579 8297
      3578 8297 3577 8299 3578 8308 3576 8314
      3572 8319 3572 8324 3565 8330 3566 8334
      3561 8340 3561 8345
TIME...MOT...LOC 0114Z 011DEG 28KT 3592 8395 3541 8307

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:31 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 31, 7:31 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT TUE JUL 31 2012

.AVIATION...STRONG TO SEVERE STORMS WILL PASS SE ACROSS TRI FOR AT
LEAST THE NEXT 1 TO 2 HOURS...WITH GUSTY WINDS/SMALL HAIL AND HEAVY
RAINS POSSIBLE. TOOK CONDITIONS DOWN TO MVFR WITH THIS ACTIVITY.
OTHERWISE...NOT ENOUGH TSRA NEAR TYS FOR NOW...SO JUST BRIEF MVFR
OVERNIGHT DUE TO FOG. A DEVELOPING TSRA NNE OF CHA COULD PASS NEAR
THE AIRPORT...IF NOT THEN JUST BRIEF MVFR THERE ALSO DUE TO FOG.
IFR CONDITIONS ARE A GOOD BET FOR TRI BEFORE DAYBREAK...AS IN THE
PREVIOUS 18Z TAF PACKAGE.

POP UP STORMS POSSIBLE AGAIN WEDNESDAY AFTERNOON...BUT LIKELIHOOD IS
LOW NEAR OUR TAF SITES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  95  68  94  70 /  20  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  92  64  91  66 /  20  10  10  10  10
OAK RIDGE, TN                       69  92  64  92  63 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              61  89  58  88  59 /  20  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jul 31, 12:14 PM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT TUE JUL 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011600-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1214 PM EDT TUE JUL 31 2012 /1114 AM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE HAS PASSED INTO ALABAMA THIS MORNING
TAKING WITH IT A LARGE AREA OF SHOWERS AND THUNDERSTORMS. ANOTHER
WEAKER DISTURBANCE WILL MOVE TOWARD NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA LATE THIS AFTERNOON AND EVENING. BOUNDARIES
LEFT FROM EARLY MORNING THUNDERSTORMS ALSO MAY BE A TRIGGER FOR
STRONG STORMS TO DEVELOP BY LATE THIS AFTERNOON AND EARLY EVENING.
GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL PRODUCING
LOCALIZED FLOODING CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Local storm report, Jul 31, 8:02 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
802 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     3 SW BLUFF CITY         36.43N 82.31W
07/31/2012                   SULLIVAN           TN   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN OFF ALLISON ROAD.

&&

KGUILLET
Local storm report, Jul 31, 8:07 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
07/31/2012                   GRAINGER           TN   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY RAIN, PEA-SIZE HAIL, AND LARGE
            TREE LIMBS DOWN.

&&

KGUILLET
Local storm report, Jul 31, 8:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
813 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 SW JONESVILLE         36.66N 83.15W
07/31/2012                   LEE                VA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN OFF FLATWOODS ROAD.

&&

KGUILLET
Local storm report, Jul 31, 8:21 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
821 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     SNEEDVILLE              36.54N 83.21W
07/31/2012                   HANCOCK            TN   911 CALL CENTER

            DISPATCH REPORTED TWO TREES DOWN...ONE OFF PAUL TRENT
            ROAD AND THE OTHER OFF HILLSIDE STREET.

&&

KGUILLET
Local storm report, Jul 31, 8:32 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
832 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     2 SE DAYTON             35.47N 84.99W
07/31/2012                   RHEA               TN   911 CALL CENTER

            DISPATCH REPORTED TWO TREES DOWN...ONE OFF OF RAY ROAD
            AND THE OTHER OFF BLYTHE FERRY ROAD.

&&

KGUILLET
Local storm report, Jul 31, 8:41 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
841 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     FALL BRANCH             36.42N 82.62W
07/31/2012                   WASHINGTON         TN   911 CALL CENTER

            DISPATCH REPORTER A TREE DOWN.

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:12 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton48 min
Jul 31, 8:19 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Jefferson, Knox, Sevier and 1 more26 min
Jul 31, 9:13 PM EDTSevere Thunderstorm WarningMRXPolk47 min
Jul 31, 10:15 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk60 min
Jul 31, 11:14 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk61 min
Aug 1, 3:25 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox35 min
Aug 1, 3:31 PM EDTSevere Thunderstorm WarningMRXRoane29 min
Aug 1, 4:01 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe, Roane29 min
Aug 1, 4:07 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon23 min
Aug 1, 4:20 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock25 min
Aug 1, 4:27 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane33 min
Aug 1, 4:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe31 min
Aug 1, 5:00 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Morgan, Roane30 min
Aug 1, 5:04 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Sevier, Union41 min
Aug 1, 5:56 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson34 min
Aug 1, 6:08 PM EDTAreal Flood AdvisoryMRXKnox112 min
Aug 1, 6:16 PM EDTSevere Thunderstorm WarningMRXGrainger, Union29 min
Aug 1, 6:18 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe27 min
Aug 1, 6:37 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen, Jefferson23 min
Aug 1, 6:44 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk31 min
Aug 1, 6:49 PM EDTAreal Flood AdvisoryMRXPolk116 min
Aug 1, 6:54 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins36 min
Aug 1, 7:50 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs25 min
Aug 1, 7:52 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins23 min
Aug 1, 7:54 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.